Initiating chemotherapy is a multifactorial process that includes a detailed review of the patient’s cancer, comorbidities, and potential risk factors for side effects. 

Each cancer and its respective chemotherapeutic regimen comes with specific, often common side effects; however, one of the more common lab abnormalities encountered with the administration of chemotherapeutic agents is an elevation of liver function test (LFT).

LFTs measure the patient’s protein, albumin, total and direct bilirubin, aspartate aminotransferase (AST), alanine aminotransferase (ALT), and alkaline phosphatase levels. When first identifying an elevated LFT, it is useful to describe the pattern as either hepatocellular or cholestatic. Hepatocellular patterns typically have elevated AST and ALT values with either normal or increased bilirubins. AST and ALT are enzymes directly released into the blood from hepatocytes when they are damaged.  On the other hand, cholestatic patterns have elevated alkaline phosphatase with either normal or increased bilirubins. This pattern can indicate either intra- or extrahepatic biliary obstruction.

Related: Liver Function Assessment

Patients can also have isolated hyperbilirubinemia, which can be further categorized into direct (conjugated) or indirect (unconjugated).  Direct hyperbilirubinemia is often associated with genetic conditions such as Dubin-Johnson and Rotor’s syndrome; whereas indirect hyperbilirubinemia often results from hemolysis, decreased uptake and/or conjugation or overproduction of bile.1 

Many of the chemotherapy agents frequently used today can cause at least transient elevations in LFTs, so it is important to review other potential causes of the elevation.  Patients are routinely screened for hepatitis B and C prior to initiation of chemotherapy, but this should be confirmed, particularly if the elevation is of a hepatocellular pattern. 

A predominantly elevated alkaline phosphatase can be further investigated by obtaining the gamma-glutamyl transpeptidase level, which when elevated, suggests a biliary rather than a bone source.  An abdominal ultrasound can also be performed to look for dilated biliary and hepatic ducts in patients who have elevated alkaline phosphatase levels.3

Thorough medication reconciliation should also be performed to investigate whether the patient is using certain over-the-counter medications, herbals, or new prescription medications that may be interacting with the chemotherapy.  A detailed drug-drug interaction (DDI) analysis may be useful prior to chemotherapy initiation in an attempt to predict potential interactions and laboratory abnormalities, such as elevated LFTs.3

The liver is also one of the most frequently implicated organs with respect to metastases, especially from primary cancers of the breast, colon/rectum, kidney, lung, prostate, and pancreas.  The temporal relationship to the elevation in the LFTs is important when trying to assess the risk for metastases.3 

Aside from these other potential causes, the use of chemotherapeutic agents often results in elevated LFTs. Most classes of chemotherapy have case reports of hepatoxicity, however, some of the more commonly implicated agents include antimetabolites, tubulin inhibitors, and kinase inhibitors.2,3 When investigating an elevation in LFTs for a particular chemotherapy, it is often useful to refer to the package insert and perform a literature search.

In addition, Livertox is a searchable database maintained by the National Library of Medicine and National Institute of Diabetes, Digestive and Kidney Diseases (NIDDK).  Dose adjustment for liver disease must be kept in mind when administering chemotherapeutics as well as concomitant medications, since polypharmacy is an increasingly common occurrence with patients with cancer. 


References

1. Superfin D, Iannucci AA, Davies AM.  Commentary: Oncologic drugs in patients with organ dysfunction: a summary. Oncologist 2007;12:1070-1083.

2. Floyd J, Mirza I, Sachs B, et al.  Hepatotoxicity of chemotherapy. Semin Oncol. 2006 Feb;33(1):50-67.

3. Bjornsson E.  Review article: drug-induced liver injury in clinical practice. Aliment Pharmacol Ther. 2010 Jul;32(1):3-13.